Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 89, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2022, 7:43 PM CDT for Grant County, Otter Tail County, Wadena County, Minnesota. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2022, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 20, 2022, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 8:20 PM CDT | TSTM WND DMG | Clitherall, MN | SEVERAL LARGE BRANCHES DOWN. POWER LINES DOWN. |
| Jun 20, 8:40 PM CDT | TSTM WND DMG | 3 Wnw Bluffton, MN | TREES DOWN ALONG HWY 10 BETWEEN BLUFFTON AND NEW YORK MILLS. |
| Jun 20, 8:45 PM CDT | TSTM WND DMG | 2 N Bluffton, MN | TREES DOWN ACROSS CENTRAL BLUFFTON TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2189 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted.
542
WUUS53 KFGF 210043
SVRFGF
MNC051-111-159-210145-
/O.NEW.KFGF.SV.W.0089.220621T0043Z-220621T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
743 PM CDT Mon Jun 20 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Wadena County in central Minnesota...
Southeastern Otter Tail County in west central Minnesota...
Northeastern Grant County in west central Minnesota...
* Until 845 PM CDT.
* At 742 PM CDT, a severe thunderstorm was located over Battle Lake,
or 15 miles east of Fergus Falls, moving northeast at 35 mph. A
second severe storm was also located near Wadena, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Battle Lake, Clitherall and Ottertail Lake around 750 PM CDT.
Vining around 755 PM CDT.
Other locations in the path of this severe thunderstorm include
Ottertail, Henning, Deer Creek and New York Mills.
This includes Interstate 94 in Minnesota between mile markers 63 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4590 9610 4642 9594 4666 9479 4637 9479
4637 9516 4611 9515 4611 9577 4595 9577
TIME...MOT...LOC 0042Z 237DEG 32KT 4627 9574
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kent/MJB3 follow-up statements
061
WWUS53 KFGF 210057
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
757 PM CDT Mon Jun 20 2022
MNC051-111-159-210145-
/O.CON.KFGF.SV.W.0089.000000T0000Z-220621T0145Z/
Wadena MN-Otter Tail MN-Grant MN-
757 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN WADENA...SOUTHEASTERN OTTER TAIL AND NORTHEASTERN GRANT
COUNTIES...
At 756 PM CDT, a severe thunderstorm was located near Clitherall, or
23 miles east of Fergus Falls, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ottertail, Henning, Deer Creek, New York Mills, Bluffton and
Wadena.
This includes Interstate 94 in Minnesota between mile markers 63 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4590 9610 4642 9594 4666 9479 4637 9479
4637 9516 4611 9515 4611 9577 4595 9577
TIME...MOT...LOC 0056Z 237DEG 32KT 4634 9558
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kent/MJB353
WWUS53 KFGF 210116
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
816 PM CDT Mon Jun 20 2022
MNC051-111-159-210145-
/O.CON.KFGF.SV.W.0089.000000T0000Z-220621T0145Z/
Wadena MN-Otter Tail MN-Grant MN-
816 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN WADENA...SOUTHEASTERN OTTER TAIL AND NORTHEASTERN GRANT
COUNTIES...
At 816 PM CDT, a severe thunderstorm was located near Deer Creek, or
34 miles southeast of Detroit Lakes, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wadena, Ottertail Lake, New York Mills, Elbow Lake, Parkers Prairie,
Battle Lake and Henning.
This includes Interstate 94 in Minnesota between mile markers 66 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4591 9609 4644 9584 4666 9479 4637 9479
4637 9516 4611 9515 4611 9577 4595 9577
TIME...MOT...LOC 0116Z 237DEG 32KT 4644 9536
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kent/MJB909
WWUS53 KFGF 210133
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
833 PM CDT Mon Jun 20 2022
MNC051-210143-
/O.CAN.KFGF.SV.W.0089.000000T0000Z-220621T0145Z/
Grant MN-
833 PM CDT Mon Jun 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Minnesota.
LAT...LON 4644 9584 4665 9479 4637 9479 4637 9516
4611 9515 4611 9600
TIME...MOT...LOC 0133Z 237DEG 32KT 4652 9518
$$
MNC111-159-210145-
/O.CON.KFGF.SV.W.0089.000000T0000Z-220621T0145Z/
Wadena MN-Otter Tail MN-
833 PM CDT Mon Jun 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHERN WADENA AND SOUTHEASTERN OTTER TAIL COUNTIES...
At 833 PM CDT, a severe thunderstorm was located near Bluffton, or 37
miles southeast of Detroit Lakes, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wadena, Ottertail Lake, New York Mills, Parkers Prairie, Battle Lake,
Henning and Verndale.
This includes Interstate 94 in Minnesota between mile markers 65 and
70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4644 9584 4665 9479 4637 9479 4637 9516
4611 9515 4611 9600
TIME...MOT...LOC 0133Z 237DEG 32KT 4652 9518
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kent/MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:06 PM CDT, 37 minutes earlier.
Area forecast discussion, Jun 20, 7:06 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
706 PM CDT Mon Jun 20 2022
.UPDATE...
Issued at 655 PM CDT Mon Jun 20 2022
Strong to severe thunderstorms continue to spread to the
northeast with the strongest one in the Fargo Moorhead area.
Expecting this storm to grow more linear southward and continue
to produce wind gusts in excess of 70mph in the favorable wind
gust with DCAPE around 1000J/kg. Attention turns to the
possibility of a second round of convection possibly severe
moving northeast from central SD.
Also trimmed the northern portions of the heat headlines and will
continues to as rain cooled air pushes south this evening.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 215 PM CDT Mon Jun 20 2022
Severe storm threat the main challenge as highlighted by the SPC
outlook and mesoscale discussions. To summarize SPC, we now have a
better idea of what is possible this afternoon into the early
morning hours. Appears to be 2 rounds of severe storm potential.
Satellite and radar indicate the boundary of concern for the first
round across SE ND into NW MN. As forcing from an upper wave
approaching from South Dakota overrides this boundary, anticipate
storms to initiate. This area will be in a favorable zone of
instability (MLCAPE 3000-4000 J/KG) and effective layer shear
(40-50 knots) for organized storms. Effective SRH is weaker so not
sure about supercell potential, but anticipate at least a
multicell severe storm threat will severe hail, wind, tornadoes,
and flash flooding all possible. Storm motion anticipated to be
parallel to the boundary, so anticipate linear mode/cold pool
development with some sort of complex into NW MN becoming mainly a
wind threat. The next round will be associated with a stronger
upper wave/upper jet that will arrive after 03z or so. This would
bring the potential for some sort of convective complex with 80+
mph winds the main threat, likely where instability remains after
the first round of severe (SE ND into WC MN).
Upper low propagates north of the region tomorrow, which should
limit any impacts across our region. Will be windy and will need
to consider wind advisory, plus any showers or potential
convection across NE ND and NW MN.
.LONG TERM...(Wednesday through Monday)
Issued at 215 PM CDT Mon Jun 20 2022
The extended forecast period looks to offer opportunities for
several types of impactful weather, ranging from strong to severe
tstms to another round of extreme heat.
Wed will feature nothing but a (near) windless summer day with high
temps near seasonal values from the upper 70s to mid 80s, before a
series of troughs badgers the region with chances for tstms during
the period from Thu through Sat. Main upper trough would look to be
east of the area by Sun.
Looking at temps, upper ridging is expected to redevelop in the
Southern Plains, and likely develop its crest into the Northern
Plains, but not nearly as amplified as the current upper ridge over
the region. This is well reflected by the clustered guidance
solutions. A dome of warmth underneath this ridge should reach into
the Northern Plains by Thu/Fri, likely reintroducing temps into the
90s. This is illustrated by NBM's 70 to 80% chance of at least 90F
within the RRV, at least for Thu. It remains unclear at this time
the magnitude of the moisture that will come with this heat, and
will likely drive potential impacts assoc with this heat.
By late weekend into early next week, northwest flow will become
established over the region, leading to mainly dry weather and near
seasonable temps.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 640 PM CDT Mon Jun 20 2022
Thunderstorms this evening with a chance for another round at
Fargo overnight. MVFR CIGs possible overnight in the wake of the
convection. NW winds tomorrow gusting to 20 to 30 kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Excessive Heat Warning until 1 AM CDT Tuesday for NDZ053.
MN...Excessive Heat Warning until 1 AM CDT Tuesday for MNZ003-029-030-
040.
Heat Advisory until 1 AM CDT Tuesday for MNZ017-023-024-027-028-
031-032.
UPDATE...JK
SHORT TERM...TG
LONG TERM...WJB
AVIATION...JKHazardous weather outlook, Jun 20, 11:59 AM CDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1159 AM CDT Mon Jun 20 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-026>030-038-039- 049-052>054-211015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland-Western Walsh- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Hot and humid conditions are expected once again today, with heat index values around 100. Higher heat index values to 105 will be possible within the Red River Valley this afternoon. Numerous severe thunderstorms are possible across eastern ND and northwest MN this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. Windy conditions may also be possible Tuesday, and gusts around 40 mph will be possible mainly from the Red River Valley and west. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. NDZ006-007-014-015-024-211015- Towner-Cavalier-Benson-Ramsey-Eddy- 1159 AM CDT Mon Jun 20 2022 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are possible this afternoon and evening. The main hazards will be large hail up to 2 inches and damaging wind gusts over 80 mph. Isolated tornadoes are also possible. Localized flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms may be possible Tuesday afternoon north of Highway 2. Small hail and occasional lightning would be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, Jun 20, 6:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
646 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 3 S BUFFALO 46.88N 97.55W
06/20/2022 Cass ND STORM CHASER
SEMI TRUCK TRAILER COMBINATION BLOWN OF INTERSTATE 94.
&&
GREGORY.GUSTLocal storm report, Jun 20, 6:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 3 SSE MOORHEAD 46.82N 96.73W
06/20/2022 E60 MPH Clay MN TRAINED SPOTTER
&&
GREGORY.GUSTLocal storm report, Jun 20, 7:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
702 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 2 NE SABIN 46.80N 96.62W
06/20/2022 M72 MPH Clay MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.
0658 PM TSTM WND GST 4 ESE MOORHEAD 46.84N 96.68W
06/20/2022 M68 MPH Clay MN AWOS
PEAK WIND MEASURED AT THE MOORHEAD AIRPORT /KJKJ/.
&&
GREGORY.GUSTLocal storm report, Jun 20, 7:31 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
731 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND GST 2 S SABIN 46.75N 96.65W
06/20/2022 M86 MPH Clay MN TRAINED SPOTTER
TREES BLOWN DOWN. FIVE POWER POLES BLOWN OVER. TRAINED
SPOTTER REPORTS THEIR PERSONNAL WEATHER STATIO CLOCKED 86
MPH AS A GUST FRONT BLEW THROUGH.
&&
GREGORY.GUSTLocal storm report, Jun 20, 7:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 4 SSE DILWORTH 46.82N 96.67W
06/20/2022 M69 MPH Clay MN MESONET
PEAK WIND MEASURED AT AN MNDOT RWIS STATION ALONG
INTERSTATE 94.
&&
GREGORY.GUSTLocal storm report, Jun 20, 7:36 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
736 PM CDT MON JUN 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM TSTM WND GST 1 SE GLYNDON 46.86N 96.56W
06/20/2022 M59 MPH Clay MN MESONET
PEAK WIND MEASURED AT AN NDAWN STATION AT 3 METERS.
&&
GREGORY.GUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:04 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 4 more | 56 min |
| Jun 20, 7:15 PM CDT | Tornado Warning | FGF | Mahnomen, Norman | 24 min |
| Jun 20, 7:52 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 2 more | 53 min |
| Jun 20, 8:14 PM CDT | Tornado Warning | FGF | Beltrami, Clearwater, Hubbard | 31 min |
| Jun 20, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 31 min |
| Jun 20, 8:45 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 30 min |
| Jun 20, 10:46 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 59 min |
| Jun 20, 11:34 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 56 min |
| Jun 21, 12:20 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 55 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.